Alert archive / Kansas / High Wind Watches in 2020
High Wind Watch 1, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind watch at Apr 10, 2020, 3:23 PM CDT for 27 counties in Kansas. It took effect at Apr 12, 2020, 7:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 10, 2020, 3:23 PM CDT (20:23 UTC)
- In effect from
- Apr 12, 2020, 7:00 AM CDT
- Expired
- Apr 12, 2020, 3:31 AM CDT
- In force
- Issued by
- NWS Dodge City, KS
All 27 counties
Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2267 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
043 WWUS73 KDDC 102023 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 323 PM CDT Fri Apr 10 2020 KSZ030-031-043>046-061>066-074>081-084>090-111530- /O.NEW.KDDC.HW.A.0001.200412T1200Z-200413T0200Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 323 PM CDT Fri Apr 10 2020 /223 PM MDT Fri Apr 10 2020/ ...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...North winds 35 to 45 mph with gusts around 60 mph possible. Snow and blowing snow may also combine with the high winds, creating reduced visibility, mainly from around K-96 and northward through I-70 for a few hours early Sunday afternoon. * WHERE...Portions of central, south central, southwest and west central Kansas. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
4 follow-up statements
614 WWUS73 KDDC 111041 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 541 AM CDT Sat Apr 11 2020 KSZ030-031-043>046-061>066-074>081-084>090-112100- /O.CON.KDDC.HW.A.0001.200412T1200Z-200413T0200Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 541 AM CDT Sat Apr 11 2020 /441 AM MDT Sat Apr 11 2020/ ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...North winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Portions of central, south central, southwest and west central Kansas. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
122 WWUS73 KDDC 111846 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 146 PM CDT Sat Apr 11 2020 KSZ043-061>063-074>077-084>089-112000- /O.CAN.KDDC.HW.A.0001.200412T1200Z-200413T0200Z/ Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-Morton- Stevens-Seward-Meade-Clark-Comanche- Including the cities of Scott City, Scott State Lake, Syracuse, Lakin, Deerfield, Garden City, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, and Protection 146 PM CDT Sat Apr 11 2020 /1246 PM MDT Sat Apr 11 2020/ ...HIGH WIND WATCH IS CANCELLED... Peak wind gusts are expected to be in the 50 to 55 mph range. Therefore the high wind watch has been cancelled. $$ KSZ030-031-044>046-064>066-078>081-090-120830- /O.CON.KDDC.HW.A.0001.200412T1200Z-200413T0200Z/ Trego-Ellis-Lane-Ness-Rush-Hodgeman-Pawnee-Stafford-Ford-Edwards- Kiowa-Pratt-Barber- Including the cities of Wakeeney, Pfeifer, Hays, Dighton, Ness City, La Crosse, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Medicine Lodge, and Kiowa 146 PM CDT Sat Apr 11 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...North winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Portions of central, south central, southwest and west central Kansas. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
343 WWUS73 KDDC 112003 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 303 PM CDT Sat Apr 11 2020 KSZ031-046-065-066-081-121000- /O.UPG.KDDC.HW.A.0001.200412T1200Z-200413T0200Z/ /O.NEW.KDDC.HW.W.0003.200412T1200Z-200413T0200Z/ Ellis-Rush-Pawnee-Stafford-Pratt- Including the cities of Pfeifer, Hays, La Crosse, Larned, St. John, Stafford, Macksville, and Pratt 303 PM CDT Sat Apr 11 2020 ...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 9 PM CDT SUNDAY... * WHAT...North winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Ellis, Rush, Pawnee, Stafford and Pratt Counties. * WHEN...From 7 AM to 9 PM CDT Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ KSZ030-044-045-064-078>080-090-121000- /O.CON.KDDC.HW.A.0001.200412T1200Z-200413T0200Z/ Trego-Lane-Ness-Hodgeman-Ford-Edwards-Kiowa-Barber- Including the cities of Wakeeney, Dighton, Ness City, Jetmore, Hanston, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Medicine Lodge, and Kiowa 303 PM CDT Sat Apr 11 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...North winds 30 to 40 mph with gusts up to 55 mph possible. * WHERE...Portions of central, south central, southwest and west central Kansas. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
898 WWUS73 KDDC 120831 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 331 AM CDT Sun Apr 12 2020 KSZ030-044-045-064-078>080-090-120945- /O.CAN.KDDC.HW.A.0001.200412T1200Z-200413T0200Z/ Trego-Lane-Ness-Hodgeman-Ford-Edwards-Kiowa-Barber- Including the cities of Wakeeney, Dighton, Ness City, Jetmore, Hanston, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Medicine Lodge, and Kiowa 331 AM CDT Sun Apr 12 2020 ...HIGH WIND WATCH IS CANCELLED... The watch has been cancelled, but strong winds gusting to around 60 mph will be possible from late morning into the afternoon hours. $$ KSZ031-046-065-066-081-122100- /O.CON.KDDC.HW.W.0003.200412T1200Z-200413T0200Z/ Ellis-Rush-Pawnee-Stafford-Pratt- Including the cities of Pfeifer, Hays, La Crosse, Larned, St. John, Stafford, Macksville, and Pratt 331 AM CDT Sun Apr 12 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 9 PM CDT THIS EVENING... * WHAT...North winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Ellis, Rush, Pawnee, Stafford and Pratt Counties. * WHEN...From 7 AM to 9 PM CDT Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Apr 10, 12:43 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Apr 10, 12:43 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1243 PM CDT Fri Apr 10 2020 ...updated aviation section... .SHORT TERM...(Today and tonight) Issued at 102 AM CDT Fri Apr 10 2020 Other than a few isolated areas of sprinkles/light rain lingering across southwest Kansas through mid-morning based on short-fuse models, drier conditions are likely through the remainder of the period despite a weak upper level shortwave kicking out of the Colorado Rockies into the Western High Plains tonight. A strong southerly flow developing on the backside of a departing surface high will draw warmer air into the high plains today, specifically across west central and extreme southwest Kansas. Highs are expected to climb into the 60s(F) this afternoon with near 70F possible closer to the Colorado border. Look for lows generally down into the 40s(F) tonight. .LONG TERM...(Saturday through Thursday) Issued at 212 AM CDT Fri Apr 10 2020 Precip chances pick up over the weekend as medium range models continue to indicate a closed upper low opening up as it pushes east across the Desert Southwest Saturday and on into the South Plains of west Texas Sunday. Meanwhile, an upper level shortwave trough digging southeast across the Northern Rockies will usher an attendant cold front into western Kansas sometime early Sunday. Additionally, prevailing southerlies will help draw moisture into central and portions of southwest Kansas ahead of a projected deepening lee side low in southeast Colorado with an associated sharpening dryline extending south into Oklahoma. Modest instability provided by surface dewpoints pushing up into the 50s(F) and steepening low/mid level lapse rates will set the stage for potential shower/thunderstorm development late Saturday triggered by H5 vort maxima ejecting out of the Southern Rockies into the high plains. Rain chances increase across west central and portions of southwest Kansas later Saturday night into Sunday in an axis of H7 frontogentic banding developing throughout much of western Kansas. A transition over to snow will be possible Sunday into Sunday night as much colder air surges southward through the high plains. Potential snowfall amounts are uncertain at this point. Well above normal temperatures are expected Saturday as a prevailing southwest downslope flow enhances warm air advection ahead of the aforementioned approaching cold front. Widespread 70s(F) are forecast for highs with the lower 80s(F) in some locales. A much colder air mass will spread throughout western Kansas Sunday bringing a significant drop to high temperatures that will carry into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1239 PM CDT Fri Apr 10 2020 Visible satellite and mesonet showing broad area of south 15 to 25 knot surface winds and a broad area of scattered to broken VFR category cloud cover along and east of a HYS to LBL line. The trend will be for less cloud cover with time. Decoupling surface winds are expected after sunset, however with 45 knots LLWS in the lowest 2000ft. && .FIRE WEATHER... Issued at 528 AM CDT Fri Apr 10 2020 Lee side troughing strengthening in eastern Colorado will result in gusty south-southwest winds across west central and southwest Kansas late this morning through the afternoon. Combined with lower relative humidity levels down around 25 to 40 percent, this will create a limited to elevated fire risk today. Outdoor burning is discouraged. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 46 78 33 / 30 0 0 20 GCK 68 44 77 30 / 30 0 0 10 EHA 70 44 78 32 / 10 0 0 0 LBL 69 44 80 33 / 10 0 0 10 HYS 65 45 78 31 / 0 0 10 50 P28 63 46 80 42 / 10 0 10 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Russell FIRE WEATHER...JJohnson
Hazardous weather outlook, Apr 10, 2:50 AM CDT, 12 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 250 AM CDT Fri Apr 10 2020 KSZ030-031-043>046-061>066-074>081-084>090-110800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 250 AM CDT Fri Apr 10 2020 /150 AM MDT Fri Apr 10 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Gusty south winds and lower relative humidity will create a limited to elevated fire risk this afternoon. Outdoor burning is discouraged. Day 1 Hazards ------------- * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- There is a limited risk for isolated severe thunderstorms mainly across central and south central Kansas late Saturday. Snow will be possible Sunday and Sunday night, primarily across west central and central Kansas in vicinity of the I-70 corridor. However, potential snowfall amounts remain uncertain. A cold front will bring strong north winds to western Kansas Sunday, with gusts potentially over 50 mph. Much colder air will bring widespread freezes both Sunday and Monday night. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk * Sunday - Non thunderstorm wind: Elevated risk - Freeze: Extreme risk - Ice accumulation: Limited risk - Snow: Limited risk * Monday - Freeze: Extreme risk * Tuesday - Freeze: Extreme risk * Wednesday - Freeze: Extreme risk * Thursday - Freeze: Significant risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Nearby
High Wind Watches in Kansas, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.